Alert archive / Alabama / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 38, NWS Huntsville, AL

April 24, 2021Jackson County, Limestone County, Madison County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Apr 24, 2021, 4:39 PM CDT for Jackson County, Limestone County, Madison County, Alabama. It was in force for 38 min. 16 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2021, 4:39 PM CDT (21:39 UTC)
Expired
Apr 24, 2021, 5:17 PM CDT
In force
38 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jackson County, AL, Limestone County, AL, Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 58 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 4:46 PM CDTHAIL 0.753 N Madison, ALREPORT FROM MPING: DIME (0.75 IN.).
Apr 24, 4:48 PM CDTTSTM WND DMG2 N Madison, ALTREE DOWN ON GILLESPIE ROAD BETWEEN HUGHES AND WALL TRIANA. ANOTHER TREE DOWN ON LEATHERTREE BETWEEN HUGHES AND WALL TRIANA.
Apr 24, 4:48 PM CDTHAIL 1.253 Nnw Madison, ALNWS EMPLOYEE REPORTED 1.25 INCH HAIL.
Apr 24, 4:48 PM CDTHAIL 1.54 Nw Huntsville, ALSOCIAL MEDIA REPORT OF 1.5 INCH HAIL OFF OLD MONROVIA ROAD AND RESEARCH PARK BLVD. IN THE WESTVIEW SUBDIVISION.
Apr 24, 4:48 PM CDTHAIL 1.752 Nne Madison, ALPUBLIC REPORTS ON TWITTER AND CALL OF 1.5 TO 1.75 INCH HAIL NEAR THE INTERSECTION OF HUGHES AND GILLESPIE ROAD AS WELL AS NEAR LEATHERTREE LN.
Apr 24, 4:48 PM CDTHAIL 2.252 Nne Madison, ALCORRECTS PREVIOUS HAIL REPORT FROM 2 NNE MADISON. PUBLIC REPORTS ON TWITTER SHOW 2 TO 2.25 INCH HAIL NEAR THE INTERSECTION OF HUGHES AND GILLESPIE ROAD.
Apr 24, 4:48 PM CDTHAIL 2.52 Nne Madison, ALCORRECTS PREVIOUS HAIL REPORT FROM 2 NNE MADISON. CORRECTS PREVIOUS HAIL REPORT FROM 2 NNE MADISON. PUBLIC REPORTS ON TWITTER SHOW 2 TO 2.5 INCH HAIL NEAR THE INTERSECTION OF HUGHES AND GILLESPIE ROAD.
Apr 24, 4:48 PM CDTHAIL 2.52 Nne Madison, ALCORRECTS PREVIOUS HAIL REPORT FROM 2 NNE MADISON. PUBLIC REPORTS ON TWITTER SHOW 2 TO 2.5 INCH HAIL NEAR THE INTERSECTION OF HUGHES AND GILLESPIE ROAD.
Apr 24, 4:48 PM CDTHAIL 2.54 Nw Huntsville, ALCORRECTS PREVIOUS HAIL REPORT FROM 4 NW HUNTSVILLE. SOCIAL MEDIA REPORT OF 1.5 INCH HAIL OFF OLD MONROVIA ROAD AND RESEARCH PARK BLVD. IN THE WESTVIEW SUBDIVISION. A LARGER DIAMETER OBLONG SHAPED STONE WAS REPORTED IN ANOTHER PHOTO ALONG WITH SEVERAL 1-1.5 INC
Apr 24, 4:50 PM CDTHAIL 0.755 N Huntsville, ALREPORT FROM MPING: DIME (0.75 IN.).
Apr 24, 4:50 PM CDTHAIL 23 Ne Madison, ALCORRECTS PREVIOUS HAIL REPORT FROM 5 NNW MADISON. TWITTER REPORT OF 2.0 INCH HAIL IN CREEKWOOD SUBDIVISION OFF FARROW AND SLAUGHTER ROADS.
Apr 24, 4:50 PM CDTHAIL 25 Nnw Madison, ALTWITTER REPORT OF 2.0 INCH HAIL IN CREEKWOOD.
Apr 24, 4:53 PM CDTHAIL 1.254 N Huntsville, ALHAIL UP TO HALF DOLLAR SIZED ON SPARKMAN DRIVE. TIME ESTIMATED BY RADAR.
Apr 24, 5:04 PM CDTHAIL 0.754 Ne Huntsville, ALREPORT FROM MPING: DIME (0.75 IN.).
Apr 24, 5:05 PM CDTHAIL 15 Ne Huntsville, ALPUBLIC REPORT OF 1.0 INCH HAIL IN CHAPMAN HEIGHTS.
Apr 24, 5:06 PM CDTHAIL 0.754 S Moores Mill, ALREPORT FROM MPING: DIME (0.75 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

824 
WUUS54 KHUN 242139
SVRHUN
ALC071-083-089-242230-
/O.NEW.KHUN.SV.W.0038.210424T2139Z-210424T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
439 PM CDT Sat Apr 24 2021

The National Weather Service in Huntsville Alabama has issued a

* Severe Thunderstorm Warning for...
  West central Jackson County in northeastern Alabama...
  Central Madison County in north central Alabama...
  Southeastern Limestone County in north central Alabama...

* Until 530 PM CDT.

* At 438 PM CDT, a severe thunderstorm was located near Madison,
  moving east at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Huntsville, Madison, Athens, Moores Mill, Redstone Arsenal,
  Meridianville, Gurley, Alabama A And M University, Marshall Space
  Flight Center and University Of Alabama In Huntsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3459 8691 3477 8696 3494 8631 3468 8624
TIME...MOT...LOC 2138Z 256DEG 47KT 3471 8682 

HAIL...1.00IN
WIND...60MPH
 
$$

RSB
2 follow-up statements
123 
WWUS54 KHUN 242153
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
453 PM CDT Sat Apr 24 2021

ALC083-242202-
/O.CAN.KHUN.SV.W.0038.000000T0000Z-210424T2230Z/
Limestone AL-
453 PM CDT Sat Apr 24 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LIMESTONE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central and northeastern Alabama.

LAT...LON 3465 8665 3482 8670 3492 8631 3471 8625
TIME...MOT...LOC 2152Z 256DEG 47KT 3476 8659 

$$

ALC071-089-242230-
/O.CON.KHUN.SV.W.0038.000000T0000Z-210424T2230Z/
Jackson AL-Madison AL-
453 PM CDT Sat Apr 24 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR WEST CENTRAL JACKSON AND CENTRAL MADISON COUNTIES...

At 452 PM CDT, a severe thunderstorm was located over northeastern
Huntsville, moving east at 55 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Huntsville, Moores Mill, Redstone Arsenal, Meridianville, Gurley,
Alabama A And M University, University Of Alabama In Huntsville, New
Market, Maysville and Brownsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3465 8665 3482 8670 3492 8631 3471 8625
TIME...MOT...LOC 2152Z 256DEG 47KT 3476 8659 

HAIL...1.75IN
WIND...60MPH
 
$$

RSB
769 
WWUS54 KHUN 242217
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
517 PM CDT Sat Apr 24 2021

ALC071-089-242227-
/O.CAN.KHUN.SV.W.0038.000000T0000Z-210424T2230Z/
Jackson AL-Madison AL-
517 PM CDT Sat Apr 24 2021

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL JACKSON AND
CENTRAL MADISON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central and northeastern Alabama.

LAT...LON 3465 8665 3482 8670 3492 8631 3471 8625
TIME...MOT...LOC 2214Z 256DEG 47KT 3484 8620 

$$

RSB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 1:22 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Apr 24, 1:22 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
122 PM CDT Sat Apr 24 2021

.NEAR TERM...(Tonight)
Issued at 121 PM CDT Sat Apr 24 2021

Showers and thunderstorms that will develop this afternoon will be
exiting our eastern counties around 00Z. Will carry a PoP in these
areas into mid evening just in case this trend is too fast. The upper
trough and cold front will shift quickly east overnight, with a
decent and north flow may gust at 15-20 mph at times. Low clouds will
envelop the area behind the front with modest cold advection. Lows
should be in the middle to upper 40s.

.SHORT TERM...(Sunday through Monday)
Issued at 121 PM CDT Sat Apr 24 2021

A long awaited dry and warmer trend in the weather is foreseen
beginning Sunday but lasting into next week. For Sunday and Monday
specifically, a surface through mid level ridge axis will shift east
into the Southeast U.S. Low level flow will become southerly and
temperatures at 8h will warm into the 8-10C range Sunday and into the
13-16C range Monday. This will bring highs in the upper 60s to lower
70s Sunday to the upper 70s to lower 80s on Monday. Patchy fog will
be possible Monday morning.

.LONG TERM...(Monday night through Friday)
Issued at 121 PM CDT Sat Apr 24 2021

High temperatures will continue a warming trend through mid to late
week. Highs should be in the lower 80s for most areas, possibly
nearing 85 Tuesday and Wednesday in northwest Alabama.

The medium range models are showing a strong upper ridge in the Gulf
of Mexico through the lower Atlantic coastal areas on Wednesday into
Thursday. Then, model differences appear with the Canadian and ECMWF
keeping the upper lows in the Great Lakes and TX/Mexican plateaus
unphased. This would bring a deeper eastern U.S. trough in the
northern stream southeast, along with a late week cold front. This
appears to be more favored. The GFS loosely phases the lows into a
stronger trough and cold front Thursday night into Friday which
appears less certain given the strength of the Gulf of Mexico ridge
this week. In either case, low PoPs will be mentioned Thursday into
Friday before drying takes place by Friday night into Saturday (Day
8). Lows by Saturday morning may drop back into the upper 40s to
lower 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1130 AM CDT Sat Apr 24 2021

Ceilings in the 020-030agl range (MVFR) may lift or scattered into
the 030-035agl range (VFR). This is not a certainty, so have opted to
keep the layer as a ceiling for now. Isolated to scattered SHRA and
possibly TSRA are expected to develop after 20Z in northwest into
north central AL. However, due to uncertainty on TSRA, have opted for
VCSH at this time from 21-23Z at KMSL and 22-01Z at KHSV. A frontal
passage will shift the wind from southwest to northwest this evening
with low ceilings below 010agl (IFR) expected to move in. Clearing of
these clouds is expected late Sunday morning by 15-17Z with a return
to VFR conditions.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...17
SHORT TERM...17
LONG TERM...17
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Apr 24, 1:34 PM CDT, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
134 PM CDT Sat Apr 24 2021

ALZ001>010-016-TNZ076-096-097-250945-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
134 PM CDT Sat Apr 24 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Isolated to scattered thunderstorms are possible this afternoon and
evening. A few of these storms could become strong to severe in
intensity. Large hail and damaging wind gusts will be the main
threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

A strong storm system will approach the Tennessee Valley late this
week. Scattered thunderstorms will be possible Thursday through
Friday, depending on the timing of this system and its associated
cold front.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible this afternoon and evening.

Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

In the hours before

Special weather statement, Apr 24, 4:08 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Huntsville AL
408 PM CDT Sat Apr 24 2021

ALZ006-009-TNZ076-096-097-242200-
Madison AL-Jackson AL-Franklin TN-Moore TN-Lincoln TN-
408 PM CDT Sat Apr 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON...NORTHERN
MADISON...SOUTH CENTRAL MOORE...SOUTHEASTERN LINCOLN AND SOUTHWESTERN
FRANKLIN COUNTIES UNTIL 500 PM CDT...

At 408 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hazel Green, or 8 miles northwest of Meridianville, moving east at 45
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Winchester, Meridianville, Moores Mill, Hazel Green, Decherd, Cowan,
Huntland, New Market, Harvest and Tims Ford Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3484 8671 3501 8678 3524 8606 3499 8596
TIME...MOT...LOC 2108Z 252DEG 37KT 3495 8667

RSB
Local storm report, Apr 24, 4:21 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
421 PM CDT SAT APR 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             6 WSW WEST POINT        34.21N 87.05W
04/24/2021  E1.00 INCH       CULLMAN            AL   EMERGENCY MNGR

            QUARTER-SIZE HAIL REPORTED IN THE JONES
            CHAPEL AREA OF NW CULLMAN COUNTY.

&&

LM
Local storm report, Apr 24, 4:22 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
422 PM CDT SAT APR 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             7 SSE TOWN CREEK        34.57N 87.37W
04/24/2021  E1.00 INCH       LAWRENCE           AL   EMERGENCY MNGR

            QUARTER-SIZE HAIL REPORTED IN THE LOOSIER
            AREA.

&&

LM
Local storm report, Apr 24, 4:33 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
433 PM CDT SAT APR 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             EVA                     34.33N 86.76W
04/24/2021  E1.00 INCH       MORGAN             AL   PUBLIC

            QUARTER-SIZE HAIL REPORTED BY PUBLIC CALLER
            IN EVA.

&&

LM
Special weather statement, Apr 24, 4:33 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Huntsville AL
433 PM CDT Sat Apr 24 2021

ALZ005>009-242215-
Marshall AL-Madison AL-Morgan AL-Limestone AL-Jackson AL-
433 PM CDT Sat Apr 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON...
NORTHWESTERN MARSHALL...SOUTHERN MADISON...SOUTHEASTERN LIMESTONE AND
EAST CENTRAL MORGAN COUNTIES UNTIL 515 PM CDT...

At 432 PM CDT, Doppler radar was tracking a strong thunderstorm over
Triana, or 8 miles southwest of Redstone Arsenal, moving east at 45
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Southern Huntsville, Scottsboro, Redstone Arsenal, Owens Cross Roads,
Grant, Skyline, Gurley, Section, Woodville and Triana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3447 8678 3464 8682 3482 8605 3456 8598
TIME...MOT...LOC 2132Z 257DEG 39KT 3458 8672

RSB
Local storm report, Apr 24, 4:38 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
438 PM CDT SAT APR 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             2 SW ARAB               34.31N 86.53W
04/24/2021  E1.00 INCH       MARSHALL           AL   PUBLIC

            PUBLIC CALLER REPORTED QUARTER-SIZE HAIL IN
            THE ARAB-JOPPA AREA.

&&

LM

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 3:31 PM CDTSpecial Weather StatementHUNColbert29 min
Apr 24, 3:52 PM CDTSpecial Weather StatementHUNMorgan23 min
Apr 24, 3:58 PM CDTSpecial Weather StatementHUNLawrence, Limestone32 min
Apr 24, 4:01 PM CDTSpecial Weather StatementHUNMorgan29 min
Apr 24, 4:06 PM CDTSevere Thunderstorm WarningHUNCullman, Morgan24 min
Apr 24, 4:10 PM CDTSevere Thunderstorm WarningHUNLawrence, Limestone, Madison, Morgan35 min
Apr 24, 4:28 PM CDTSevere Thunderstorm WarningHUNCullman, Marshall, Morgan47 min
Apr 24, 4:33 PM CDTSpecial Weather StatementHUNMadison42 min
Apr 24, 4:41 PM CDTSpecial Weather StatementHUNCullman19 min
Apr 24, 4:48 PM CDTSevere Thunderstorm WarningHUNJackson, Madison, Marshall27 min
Apr 24, 5:05 PM CDTSevere Thunderstorm WarningHUNDeKalb, Marshall25 min
Apr 24, 5:07 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson, Marshall23 min
Apr 24, 5:18 PM CDTSpecial Weather StatementHUNJackson42 min
Apr 24, 5:27 PM CDTSevere Thunderstorm WarningHUNDeKalb18 min
Apr 24, 5:31 PM CDTSpecial Weather StatementHUNDeKalb29 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.